Virginia, 2011

Extreme Cold in Virginia, January 8 to 9, 2011

January 8 to 9, 2011 · NWS LWX · 1 event in 1 county or zone

Low pressure intensified off the New England coast while high pressure approached from the Midwest. A strong gradient between these two systems caused windy conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure intensified off the New England coast while high pressure approached from the Midwest. A strong gradient between these two systems caused windy conditions. The gusty winds combined with cold air for extremely low wind chills for locations near the Allegheny Front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 8, 2:17 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, Jan 8, 2:17 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EST SAT JAN 8 2011

.SYNOPSIS...

HIGH PRESSURE BUILDS INTO THE AREA THIS AFTERNOON THROUGH MONDAY. LOW
PRESSURE WILL TRACK ACROSS THE GULF COAST MONDAY BEFORE RE-EMERGING
OFF THE CAROLINA COAST TUESDAY. HIGH PRESSURE WILL RETURN FOR THE
SECOND HALF OF THE WEEK.

&&

.NEAR TERM /TONIGHT/...

HIGH PRES TO BUILD INTO THE AREA TNGT BRINGING A COLD AND WINDY
NGT. IN THE HIGHLANDS THE UPSLOPE SNOW MACHINE WL RMN ON W/ NWRLY
WINDS. SVRL ADTNL INCHES ARE PSBL IN THE HIGHLANDS: WINT WX ADVSRY
WL RMN IN EFFECT THERE FOR SNOW THRU SUN MRNG. IN ADTN...W/ TEMPS
IN THE FAR W XPCTD TO DROP TO A10 TNGT COUPLED W/ WIND GUSTS IN
THE 20-25 MPH RANGE A WIND CHILL ADVSRY HAS BEEN ADDED FOR WIND
CHILL VALUES ARND -5 OVGNT.

SKIES WL CLR E OF THE MTNS...IT WL BE BRZY OVRNGT W/ LOWS IN THE
U TEENS W OF I-95...LM20S IN CITIES AND E. WIND CHILL VALUES
OVRNGT WL BE IN THE SINGLE DIGITS W/ OF I-95...L TEENS E.

&&

.SHORT TERM /SUNDAY/...

ON SUN HIGH PRES CONTS TO BUILD INTO THE RGN. THE SNOW MACHINE WL
TAPER OFF IN THE HIGHLANDS - DON'T SEE A NEED TO EXTEND THE SNOW
ADVSRY ANY FURTHER IN TIME. W/ THE HIGH BLDG IN IT WL CONT TO BE
BRZY W/ BLO NRML TEMPS - BLO NRML EVEN FOR THE CLIMO COLDEST PART
OF THE YR. IN BETTER NEWS THERE SHOULD BE QUITE A BIT OF SUNSHINE.

HIGHS RANGING FM U20 IN THE HIGHLANDS TO M30S E OF THE MTNS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...

HIPRES RMNS OVHD SUN NGT/MON...ITS ARCTIC ORIGINS HELPG KEEP TEMPS
BELOW NRML. LOWS AGAIN IN TEENS SUN NGT MANY AREAS...THO A BIT
LIGHTER WINDS SHUD KEEP WIND CHILLS FROM DIPPING BELOW ZERO EVEN IN
NW CWA. WITH H8 TEMPS BELOW -5C MON...MAXIMA STRUGGLE TO RISE ABOUT
FRZG THRU THE RGN. CLR SKIES WILL GRADUALLY BCM OVC MON AFTN/EVE AS
LOPRES ACRS DEEP SOUTH BRINGS MID/HIGH LVL MOISTURE TO MID-ATLC.

SYNOPTIC PATTERN AND EVOLUTION OF A PAIR OF STORM SYSTEMS QUITE
COMPLICATED FOR MON NGT INTO WED. STRONG SHRTWV TROF BENEATH
SUBTROPICAL JET WILL INDUCE CYCLOGENESIS SUN ACRS TX...WITH LOPRES
RIDING ALONG NRN GULF COAST SUN NGT/MON. THIS SFC LOW SHUD CROSS
INTO ATLC OFF GA/FL COAST ON MON AS IT WEAKENS DUE TO LIFTING OF
SHRTWV TROF NWD TWD POLAR JET. AT SAME TIME...POTENT VORTICITY MAX
IN POLAR JET CROSSES CNTRL PLAINS AND INTO OH VLY. SFC CYCLONE ALONG
SE US COAST WILL NOT BE ABLE TO STRENGTHEN UNTIL THIS NRN JET ENERGY
CAN DRAW CLOSER TO IT...THUS THE LOCATION OF THESE TWO SYSTEMS WILL
BE CRITICAL IN HOW MUCH SNOW FALL ACRS MID-ATLC...AND MODELS NOT IN
GOOD AGREEMENT ATTM.

CURRENT FORECAST IS REFLECTIVE OF AFOREMENTIONED NRN BRANCH ENERGY
AND SRN COASTAL LOW NOT GETTING TO COMPLETELY PHASE UNTIL PASSING
N/E OF MID-ATLC. THIS SOLUTION WILL STILL PROVIDE LIKELY SN ACRS THE
RGN BEGINNING MONDAY NGT...AS ENHANCED VERTICAL MOTION/ISENTROPIC
LIFT SPREAD NWD FOR THE SW IN ASSOCIATION OF FLATTENING SRN JET
SHRTWV TROF. BEST CHC OF SN APPEARS TO BE TUE...AS EVEN WITHOUT
COASTAL LOPRES STRENGTHENING SIGNIFICANTLY...IT SHOULD BE CLOSE ENUF
TO BRING SOME PRECIP INTO RGN...AS WILL THE NRN DISTURBANCE AS IT
CROSSES NEAR NEAR AREA TUE. GUIDANCE SUGGESTS POTENTIAL FOR
SECONDARY AREA OF SFC LOPRES DVLPG OVR CNTRL APLCNS BEFORE MOVING N
OF RGN...WITH ITS OWN AREA OF ENHANCED QPF. THUS LIKELY POPS ARE
DEPICTED AREAWIDE. ALSO WORTH A MENTION IS POSSIBILITY THAT ENUF
WARM AIR WILL BE DRAWN N/E FROM ATLC THAT SOME PRECIP MAY BCM MIXED
WITH RN ACRS LWR SRN MD. ALL-IN-ALL...CONFIDENCE IN ACCUMULATING
SNOW DURG THIS PERIOD CONTINUES TO INCREASE...THO CONFIDENCE IN
SIGNIFICANT SNOW AMOUNTS REMAINS LOW.

AFTER LOPRES MOVES N/E TUE NGT/WED...ANOTHER STRONG SFC HIPRES
BUILDS IN...BRINGING DRY AND COLDER THAN NRML CONDS FOR THE
REMAINDER OF THE WEEK...WITH THE XPCN OF TYPICAL UPSLOPE AREAS.

&&

.AVIATION /TONIGHT THROUGH THURSDAY/...

GUSTY NW WINDS TNGT AND TMRW..BUT SKIES/VSBYS WL BE VFR NEXT 24 HRS.

VFR CONDS THRU MON...THU INCSRG MID/HIGH CLOUDS FCST BY MON AFTN. SN
SHUD SPREAD IN FROM S-N ON MON NGT...WITH RAPID DETERIORATION OF
CIGS/VSBY. PROLONGED PERIOD OF IFR CONDS TUE/TUE NGT...WITH CHANCE
OF ACCUMULATING SNOW. CONDS SHUD IMPROVE BY WED AS LOPRES MOVES
N/E OF TERMINALS.

&&

.MARINE...

GUSTY NW WINDS RMNDR OF AFTN...TNGT AND SUNDAY. SCA WL BE IN
EFFECT THRUT THE SHORT TERM PD...AND CONT INTO SUN NGT.

SCA XTND FOR MAJORITY OF WATERS UNTIL MIDNGT SUN EVE...AND FOR
MID/UPR MD CHESAPEAKE BAY AND LWR TIDAL POTOMAC...AS WINDS WILL
ONLY GRADUALLY SUBSIDE AS HIPRES BUILDS IN. ESPECIALLY ACRS LWR
PORTIONS OF MD CHESAPEAKE BAY...WINDS EXCEEDING THAT OF SCA
THRESHOLDS MAY BE REALIZED INTO MON. BRIEF BREAK IN BRZY CONDS
INTO TUE...BUT LOPRES NEARING THE WATERS LT TUE MAY BRING ANOTHER
PERIOD OF ADVISORY THRESHOLD CONDS LASTING FOR SVRL DAYS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR MDZ501.
     WIND CHILL ADVISORY FROM 1 AM TO 9 AM EST SUNDAY FOR MDZ501.
VA...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR VAZ503.
     WIND CHILL ADVISORY FROM 1 AM TO 9 AM EST SUNDAY FOR VAZ503.
WV...WINTER WEATHER ADVISORY UNTIL 6 AM EST SUNDAY FOR WVZ501-503-
     505.
     WIND CHILL ADVISORY FROM 1 AM TO 9 AM EST SUNDAY FOR WVZ501-
     503-505.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST MONDAY FOR ANZ531>534-537-
     539>541-543.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST SUNDAY NIGHT FOR
     ANZ530-538-542.
     SMALL CRAFT ADVISORY UNTIL 6 PM EST SUNDAY FOR ANZ535-536.

&&

PRODUCTS...WOODY!/SBK
Hazardous weather outlook, Jan 8, 2:39 PM EST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
239 PM EST SAT JAN 8 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091545-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
239 PM EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT FOR THE
TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SMALL CRAFT ADVISORY CONTINUES ACROSS THE WATERS SUNDAY AND
SUNDAY NIGHT. THESE MAY CONTINUE MONDAY.

LOW PRESSURE WILL BRING A CHANCE OF ACCUMULATING SNOW MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091545-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
239 PM EST SAT JAN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW IS IN EFFECT THROUGH TONIGHT
FOR WEST-FACING SLOPES OF THE ALLEGHENY HIGHLANDS. PLEASE REFER
TO THE LATEST HAZARD MESSAGE /WSWLWX/ FOR DETAILS.

A WIND CHILL ADVISORY HAS BEEN ISSUED FOR THE POTOMAC HIGHLANDS
FOR TONIGHT. WIND CHILL VALUES ARE EXPECTED TO DROP TO AROUND 5
BELOW ZERO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

LOW PRESSURE WILL BRING A CHANCE OF ACCUMULATING SNOW MONDAY
NIGHT THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY
REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Western Highland

When
January 8, 5:00 PM EST to January 9, 12:00 PM EST
Where
Western Highland forecast zone
Reported by
Unknown
Coordinates
38.362, -79.568 (the zone’s center; the record gives no point)

Wind chill values were estimated to be around -20F across western Highland County.

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280464.